Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 29, NWS Green Bay, WI

May 22, 2011Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 22, 2011, 3:45 PM CDT for Waushara County, Wisconsin. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 3:45 PM CDT (20:45 UTC)
Expired
May 22, 2011, 4:15 PM CDT
In force
30 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
4.25 in
Wind
80.0 mph

County Waushara County, WI

The radar

The Green Bay radar (KGRB), 85 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:45 PM CDTHAIL 22 Sw Poy Sippi, WI
May 22, 3:47 PM CDTHAIL 1.5Borth, WI
May 22, 3:51 PM CDTHAIL 0.881 S Poy Sippi, WIWINDOWS, ROOF AND TREE DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:04 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS53 KGRB 222045
SVRGRB
WIC137-222115-
/O.NEW.KGRB.SV.W.0029.110522T2045Z-110522T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WAUSHARA COUNTY IN CENTRAL WISCONSIN...

* UNTIL 415 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DANGEROUS AND EXTREMELY
  LARGE DESTRUCTIVE HAIL UP TO SOFTBALL SIZE...AND DESTRUCTIVE WINDS
  IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF
  BERLIN...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT WEST BLOOMFIELD AND POY SIPPI.

THIS IS A VERY DANGEROUS STORM WITH A HISTORY OF LARGE DESTRUCTIVE 
HAIL.

THIS WARNING WILL REPLACE THE PREVIOUS WARNING FOR WAUSHARA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

&&

LAT...LON 4399 8908 4424 8909 4424 8889 4399 8890
TIME...MOT...LOC 2043Z 216DEG 33KT 4409 8891
WIND...HAIL 80MPH 4.25IN

$$

EB
1 follow-up statement
789 
WWUS53 KGRB 222111 RRA
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
411 PM CDT SUN MAY 22 2011

WIC137-222120-
/O.EXP.KGRB.SV.W.0029.000000T0000Z-110522T2115Z/
WAUSHARA WI-
411 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAUSHARA COUNTY WILL
EXPIRE AT 415 PM CDT...

THE STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE DEVELOPING AND MAY MOVE INTO 
EASTERN WAUSHARA COUNTY. A TORNADO WATCH ALSO REMAINS IN EFFECT 
UNTIL 10 PM CDT.

STAY TUNED FOR LATER UPDATES.

LAT...LON 4399 8908 4424 8909 4424 8889 4399 8890
TIME...MOT...LOC 2110Z 216DEG 33KT 4429 8871

$$

EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:05 PM CDT, 40 minutes earlier.

Area forecast discussion, May 22, 3:05 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
305 PM CDT SUN MAY 22 2011

.SHORT TERM...TONIGHT.

SEVERE EVENT ONGOING...LIMITING DISCUSSION

.LONG TERM...MONDAY THROUGH NEXT SUNDAY.

LITTLE CHANGE IN THOUGHTS IN FORECAST FROM YESTERDAY. SPLIT FLOW
EXPECTED OVER EASTERN 2/3RDS U.S. SOUTHERN STREAM REMAINS ACTIVE
WITH SYSTEM LIFTING NORTH INTO SOUTHERN LAKES MID WEEK. SECOND
WAVE MOVING THROUGH LATE FRI/EARLY SAT. GFS TRENDING ON FAST SIDE
OF MODELS WITH MID WEEK SYSTEM. LITTLE CONSISTENCY IN MID RANGE
MODELS WITH LATER PERIODS. KEPT LATER PERIODS THU TO SUN DRY ATTM.

IN NEAR TERM...UPPER LOW TO PASS OVER NORTHERN CWA MON
MORNING/EARLY AFTERNOON. LIKELY SEE SCATTERED SHOWER ACTIVITY.
ADJUSTED TIMING/LOCATION OF POSSIBLE THUNDER WITH INSTABILITY IN
EAST IN AFTERNOON. MODELS...AGAIN...TRENDING FURTHER NORTH WITH
WAA PCPN AHEAD OF SFC LOW SHIFTING EAST OUT OF PLAINS ON WED.
SUBSIDENCE WORKING IN QUICKLY MON EVENING WITH CLEARING EXPECTED
WEST TO EAST. HIGH PRESSURE EXPECTED FOR TUE WITH SEASONABLY COOL CONDITIONS.

TEMPERATURES TRENDS WILL BE BELOW NORM FOR MUCH OF THIS NEXT
WEEK WITH EASTERLY FLOW EXPECTED THROUGH MUCH OF THE PERIOD. HOW
COOL STILL IN QUESTION. HAVE TRENDED A BIT WARMER IN GRIDS THIS
FORECAST CYCLE...BACKING OFF A BIT ON FROST POSSIBILITIES TUE
NIGHT AND AGAIN THU NIGHT.
&&

.AVIATION...UPPER LOW SHIFTING EAST THROUGH MN EXPECTED TO
GENERATE TWO BANDS OF THUNDERSTORMS WHICH WILL PASS THROUGH AREA
LATE AFTN AND EVENING. FIRST MOVING INTO WESTERN TAF SITES AT THIS
TIME. FOG DEVELOPING AND ISOLATED SHOWERS BEHIND THUNDERSTORMS WILL LEAD TO
PATCHY LOW CIGS AND VSBYS THROUGH THE NIGHT. SHOWERY WEATHER TO
CONTINUE INTO MON AS UPPER LOW EXITS AREA.
&&

.MARINE...HIGHER DEW POINT AIR WILL KEEP FOG IN PLACE OVER LAKE
THROUGH MIDNIGHT...MAY MIX OUT AT TIMES AT SHOWER/TSTM ACTIVITY
MOVES THROUGH. DRIER AIR MOVING IN WILL FINALLY END FOG THREAT ON MON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ESB/TE
Hazardous weather outlook, May 22, 12:03 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1203 PM CDT SUN MAY 22 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231715-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1203 PM CDT SUN MAY 22 2011

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS
AFTERNOON AND EVENING. THE PRIMARY RISK IS OF LARGE HAIL AND
DAMAGING WINDS. BUT THERE IS ALSO A RISK OF TORNADOES. OVER
CENTRAL AND NORTH-CENTRAL WISCONSIN...THE GREATEST RISK WILL
OCCUR FROM 200 PM TO 800 PM. OVER THE EAST...THE GREATEST RISK
WILL OCCUR FROM 400 PM THROUGH 1100 PM.

A STRONG UPPER-LEVEL STORM SYSTEM MOVING TOWARD THE AREA FROM THE
WEST IS EXPECTED TO INITIATE SEVERE THUNDERSTORMS OVER SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN DURING THE EARLY TO MIDDLE
AFTERNOON HOURS. THE STORMS ARE EXPECTED TO ORGANIZE INTO A LARGE
COMPLEX OF SEVERE STORMS AND MOVE EAST INTO THE AREA. THE COMPLEX
IS LIKELY TO PRODUCE DAMAGING WINDS AND LARGE HAIL. BUT TORNADOES
WILL ALSO BE POSSIBLE...ESPECIALLY IF A FEW DISCRETE STORMS ARE
ABLE TO DEVELOP AND REACH THE AREA BEFORE ORGANIZING INTO THE
COMPLEX.

AS A RESULT OF THE SEVERE WEATHER POTENTIAL...THE STORM PREDICTION
CENTER HAS POSTED A MODERATE RISK FOR SEVERE THUNDERSTORMS SOUTH
AND WEST OF A LINE FROM WAUSAU TO OSHKOSH...AND A SLIGHT RISK
ACROSS THE REMAINDER OF THE AREA.

AREAS OF DENSE FOG WILL PERSIST NEAR LAKE MICHIGAN TODAY AND
POSSIBLY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...BUT THOSE STORMS ARE
NOT EXPECTED TO BE SEVERE.

FROST IS POSSIBLE AWAY FROM LAKE MICHIGAN TUESDAY NIGHT...WEDNESDAY
NIGHT...AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ521-522-541>543-231715-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1203 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING. AREAS OF DENSE FOG ARE LIKELY TO PERSIST THROUGH THE
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...BUT THOSE STORMS ARE
NOT EXPECTED TO BE SEVERE. CONDITIONS HAZARDOUS TO SMALL CRAFT
ARE POSSIBLE MONDAY.

EB

In the hours before

Local storm report, May 22, 2:35 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             MARSHFIELD              44.66N 90.16W
05/22/2011  M1.00 INCH       WOOD               WI   TRAINED SPOTTER

0220 PM     HAIL             1 S MARSHFIELD          44.65N 90.16W
05/22/2011  M0.50 INCH       WOOD               WI   TRAINED SPOTTER

&&

BERSCH
Local storm report, May 22, 3:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
326 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 SSW WAUTOMA           44.01N 89.31W
05/22/2011  E1.00 INCH       WAUSHARA           WI   LAW ENFORCEMENT

0320 PM     HAIL             5 W WILD ROSE           44.18N 89.35W
05/22/2011  M0.25 INCH       WAUSHARA           WI   LAW ENFORCEMENT

&&

BERSCH
Local storm report, May 22, 3:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             WESTON                  44.90N 89.57W
05/22/2011  E0.25 INCH       MARATHON           WI   AMATEUR RADIO

&&

BERSCH
Local storm report, May 22, 3:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
336 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             REDGRANITE              44.03N 89.09W
05/22/2011  M4.25 INCH       WAUSHARA           WI   EMERGENCY MNGR

            COVERING GROUND.

&&

SAC
Local storm report, May 22, 3:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
342 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             AMHERST                 44.45N 89.28W
05/22/2011  M0.75 INCH       PORTAGE            WI   STORM CHASER

&&

SAC
Local storm report, May 22, 3:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
343 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     WAUPACA                 44.34N 89.06W
05/22/2011  E60 MPH          WAUPACA            WI   TRAINED SPOTTER

            SMALL BRANCHES DOWN. PENNY SIZE HAIL.

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:23 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood52 min
May 22, 2:54 PM CDTSevere Thunderstorm WarningGRBWaushara51 min
May 22, 3:14 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca46 min
May 22, 3:30 PM CDTSevere Thunderstorm WarningGRBWinnebago45 min
May 22, 3:48 PM CDTTornado WarningGRBOutagamie, Waupaca, Winnebago42 min
May 22, 3:53 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca37 min
May 22, 4:29 PM CDTSevere Thunderstorm WarningGRBOutagamie46 min
May 22, 4:47 PM CDTSevere Thunderstorm WarningGRBBrown43 min
May 22, 4:54 PM CDTSpecial Marine WarningGRB96 min
May 22, 5:00 PM CDTAreal Flood AdvisoryGRBBrown, Outagamie73 min
May 22, 5:02 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Outagamie, Winnebago32 min
May 22, 5:14 PM CDTSevere Thunderstorm WarningGRBOutagamie17 min
May 22, 5:29 PM CDTSevere Thunderstorm WarningGRBBrown, Door, Kewaunee61 min
May 22, 5:32 PM CDTSevere Thunderstorm WarningGRBWood43 min
May 22, 5:45 PM CDTTornado WarningGRBPortage, Wood45 min
May 22, 5:51 PM CDTSpecial Marine WarningGRB84 min
May 22, 6:00 PM CDTSevere Thunderstorm WarningGRBDoor46 min
May 22, 6:18 PM CDTTornado WarningGRBPortage, Waupaca, Wood42 min
May 22, 6:35 PM CDTTornado WarningGRBOneida, Vilas55 min
May 22, 6:56 PM CDTSevere Thunderstorm WarningGRBPortage, Shawano, Waupaca34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.